Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 47, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at May 20, 2004, 8:37 PM EDT for Forest County, Pennsylvania. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 20, 2004, 8:37 PM EDT (00:37 UTC)
- Expired
- May 20, 2004, 9:30 PM EDT
- In force
- 53 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Forest County, PA
The radar
The State College radar (KCCX), 122 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 0.6 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1205 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1103 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 7.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:58 PM EDT, 5 hours 39 minutes earlier.
Area forecast discussion, May 20, 2:58 PM EDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 258 PM EDT THU MAY 20 2004 .DISCUSSION... MDLS CONT TO SAG CDFNT SEWD INTO NWRN PA BY LATE TNGT AND STRETCH IT E/W ACRS OUR CWA DURG FRI. THIS BNDRY AS WELL AS ANY OLD OUTFLOW BNDRYS FM PREV CONVECTION SHUD HELP KEEP SCT TSTMS GOING PAST SUNSET TNGT. WL GO WITH CHC POPS ALL ZNS TNGT...WITH HIEST VALUES ARND 50 PCT NORTHWEST PTN CWA LTR TNGT. ON FRI WL KEEP HI CHC POPS ALL ZNS. NOT PLANNING TO PLAY UP WORDING FOR HVY RNFL OR SVR POTENTIAL AT THIS PT FOR LATE FRI...BUT PW VALUES WL RMN HI THRU THE DAY WITH CAPES ARND 2000 BY FRI EVE. BEST CHC OF ANY RELATIVELY DRY WX WL BE SAT INTO SAT NGT AFT FNTL BNDRY PULLS WELL TO N OF CWA ONCE AGN. PLAN TO GO WITH DRY (20 PCT) POPS SAT AND SAT NGT MOST AREAS...THEN JUST SML CHC POPS ON SUN. && .PRELIMINARY POINT TEMPS/POPS... PITTSBURGH, PA 64 82 65 84 / 40 50 40 20 WHEELING, WV 64 82 65 85 / 40 50 40 20 MORGANTOWN, WV 63 82 64 84 / 40 50 30 20 ZANESVILLE, OH 67 85 65 87 / 50 40 30 20 NEW PHILADELPHIA, OH 64 82 65 85 / 40 40 40 20 FRANKLIN, PA 62 78 64 82 / 50 50 40 30 DUBOIS, PA 61 77 64 82 / 50 50 40 20 LATROBE, PA 62 80 65 83 / 40 50 30 20 BUTLER, PA 63 80 65 84 / 50 50 40 20 INDIANA, PA 62 79 65 83 / 40 50 30 20 OAKLAND, MD 61 80 63 82 / 40 50 30 30 && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...NONE. OH...NONE. WV...NONE. MD...NONE. &&
Hazardous weather outlook, May 20, 5:02 AM EDT, 15 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 502 AM EDT THU MAY 20 2004 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-200901- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 502 AM EDT THU MAY 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING ACROSS THE AREA...BUT MAINLY OVER EAST CENTRAL OHIO...THE WEST VIRGINIA PANHANDLE AND NORTHWESTERN PENNSYLVANIA. THE PRIMARY SEVERE THREAT WILL BE FROM HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE AREA ON FRIDAY. THE PRIMARY THREAT WILL AGAIN BE FROM HAIL AND DAMAGING WIND GUSTS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 15
In the hours before
Special weather statement, May 20, 7:27 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 727 PM EDT THU MAY 20 2004 PAZ008-210051- VENANGO PA- 727 PM EDT THU MAY 20 2004 ...RAPIDLY DEVELOPING STORMS APPROACHING... RAPIDLY DEVELOPING STORMS WILL MOVE ACROSS THE NORTHERN PART OF THE COUNTY THROUGH 9 PM. THESE STORMS WILL LIKELY PRODUCE SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...AND GUSTY WINDS BETWEEN 30 AND 40 MPH. THE MOST INTENSE STORMS WILL MOVE NORTH OF COOPERSTOWN...AND NEAR TITUSVILLE AND PLEASANTVILLE. RESIDENTS SHOULD PAY ATTENTION FOR RAPIDLY DETERIORATING WEATHER. UPDATES AND A WARNING MAY BE NECESSARY IF THE STORMS INTENSIFY FURTHER.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 8:16 PM EDT | Severe Thunderstorm Warning | PBZ | Venango | 59 min |
| May 20, 10:34 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 41 min |
| May 20, 10:39 PM EDT | Tornado Warning | PBZ | Jefferson | 36 min |
| May 20, 11:13 PM EDT | Flash Flood Warning | PBZ | Jefferson | 3 hr |
| May 21, 2:55 AM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 35 min |
| May 21, 3:27 AM EDT | Severe Thunderstorm Warning | PBZ | Mercer | 63 min |
| May 21, 4:04 AM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Lawrence | 56 min |
| May 21, 4:06 AM EDT | Severe Thunderstorm Warning | PBZ | Lawrence | 54 min |
| May 21, 4:27 AM EDT | Severe Thunderstorm Warning | PBZ | Butler | 63 min |
| May 21, 4:36 AM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 54 min |
| May 21, 5:00 AM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Washington | 75 min |
| May 21, 5:33 AM EDT | Severe Thunderstorm Warning | PBZ | Greene | 72 min |
| May 21, 5:45 AM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 75 min |
| May 21, 5:57 AM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 78 min |
| May 21, 8:45 AM EDT | Severe Thunderstorm Warning | PBZ | Greene | 45 min |
| May 21, 5:09 PM EDT | Severe Thunderstorm Warning | PBZ | Lawrence, Mercer | 66 min |
| May 21, 5:23 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 67 min |
| May 21, 5:41 PM EDT | Severe Thunderstorm Warning | PBZ | Butler, Venango | 64 min |
| May 21, 5:50 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Washington | 55 min |
| May 21, 6:16 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Clarion | 59 min |
| May 21, 6:27 PM EDT | Severe Thunderstorm Warning | PBZ | Greene | 63 min |
| May 21, 6:29 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 61 min |
| May 21, 6:44 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana, Jefferson | 61 min |
| May 21, 6:47 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 58 min |
| May 21, 6:52 PM EDT | Flash Flood Warning | PBZ | Greene | 3 hr |
| May 21, 7:28 PM EDT | Flash Flood Warning | PBZ | Fayette | 3 hr |
| May 21, 3:59 AM EDT | Severe Thunderstorm Warning | PBZ | Carroll, Columbiana, Tuscarawas | 61 min |
| May 21, 4:24 AM EDT | Severe Thunderstorm Warning | PBZ | Harrison | 66 min |
| May 21, 4:31 AM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 59 min |
| May 21, 4:37 AM EDT | Severe Thunderstorm Warning | PBZ | Coshocton | 53 min |
| May 21, 4:49 AM EDT | Severe Thunderstorm Warning | PBZ | Belmont | 56 min |
| May 21, 5:28 AM EDT | Severe Thunderstorm Warning | PBZ | Monroe, Noble | 62 min |
| May 21, 8:33 AM EDT | Severe Thunderstorm Warning | PBZ | Monroe | 42 min |
| May 21, 4:38 PM EDT | Severe Thunderstorm Warning | PBZ | Coshocton | 67 min |
| May 21, 4:54 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll, Columbiana, Tuscarawas | 66 min |
| May 21, 5:14 PM EDT | Severe Thunderstorm Warning | PBZ | Muskingum | 61 min |
| May 21, 5:26 PM EDT | Flash Flood Warning | PBZ | Carroll | 3 hr |
| May 21, 5:40 PM EDT | Flash Flood Warning | PBZ | Muskingum | 3 hr |
| May 21, 5:55 PM EDT | Flash Flood Warning | PBZ | Guernsey | 3 hr |
| May 21, 6:07 PM EDT | Flash Flood Warning | PBZ | Noble | 3 hr |
| May 21, 6:23 PM EDT | Severe Thunderstorm Warning | PBZ | Monroe | 67 min |
| May 21, 6:38 PM EDT | Flash Flood Warning | PBZ | Monroe | 3 hr |
| May 21, 4:41 AM EDT | Severe Thunderstorm Warning | PBZ | Hancock | 64 min |
| May 21, 5:03 AM EDT | Severe Thunderstorm Warning | PBZ | Ohio | 57 min |
| May 21, 5:24 AM EDT | Severe Thunderstorm Warning | PBZ | Marshall | 66 min |
| May 21, 5:42 AM EDT | Severe Thunderstorm Warning | PBZ | Wetzel | 63 min |
| May 21, 6:29 AM EDT | Severe Thunderstorm Warning | PBZ | Preston | 76 min |
| May 21, 6:54 AM EDT | Severe Thunderstorm Warning | PBZ | Tucker | 81 min |
| May 21, 6:48 PM EDT | Severe Thunderstorm Warning | PBZ | Wetzel | 57 min |
| May 21, 7:31 PM EDT | Severe Thunderstorm Warning | PBZ | Preston | 59 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.